Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Diffeomorphisms of manifolds with finite fundamental group


Author: Georgia Triantafillou
Journal: Bull. Amer. Math. Soc. 31 (1994), 50-53
MSC: Primary 57R50; Secondary 55P62, 57R52, 57R67, 57S05
DOI: https://doi.org/10.1090/S0273-0979-1994-00496-3
MathSciNet review: 1249354
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the group $ \mathcal{D}(M)$ of pseudoisotopy classes of diffeomorphisms of a manifold of dimension $ \geq 5$ and of finite fundamental group is commensurable to an arithmetic group. As a result $ {\pi _0}(Diff\,M)$ is a group of finite type.


References [Enhancements On Off] (What's this?)

  • [B] W. Browder, Diffeomorphisms of 1-connected manifolds, Trans. Amer. Math. Soc. 128 (1967), 155-163. MR 0212816 (35:3681)
  • [BH] A. Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 (1962), 485-535. MR 0147566 (26:5081)
  • [BS] A. Borel and J. P. Serre, Corners and arithmetic groups, Comment. Math. Helv. 48 (1973), 436-491. MR 0387495 (52:8337)
  • [C] J. Cerf, La stratification naturelle des espaces de fonctions différentiables réelles et le theoréme de la pseudoisotopie, Publ. Math. Inst. Hautes Études Sci. 39 (1970).
  • [DDK] E. Dror, W. Dwyer, and D. Kan, Self homotopy equivalences of virtually nilpotent spaces, Comment. Math. Helv. 56 (1981), 599-614. MR 656214 (84h:55005)
  • [H] A. Hatcher, A proof of a Smale conjecture, Ann. of Math. (2) 117 (1983), 553-607. MR 701256 (85c:57008)
  • [HW] A. Hatcher and J. Wagoner, Pseudo-isotopies of compact manifolds, Asterisque 6 (1973). MR 0353337 (50:5821)
  • [HS] W. C. Hsiang and R. Sharpe, Parametrized surgery and isotopy, Pacific J. Math. 67 (1976), 401-459. MR 0494165 (58:13091)
  • [I] K. Igusa, What happens to Hatcher and Wagoner's formula for $ {\pi _0}(C(M))$ when the first Postnikov invariant of M is nontrivial?, Lecture Notes in Math., vol. 1046, Springer-Verlag, New York, 1984, pp. 104-172. MR 750679 (86a:57026)
  • [KM] M. Kervaire and J. Milnor, Groups of homotopy spheres. I, Ann. of Math. 2 (1963), 504-537. MR 0148075 (26:5584)
  • [Sm] S. Smale, Diffeomorphisms of the 2-sphere, Proc. Amer. Math. Soc. 10 (1969), 621-626. MR 0112149 (22:3004)
  • [S] D. Sullivan, Infinitesimal computations in topology, Publ. Math. Inst. Hautes Études Sci. 47 (1978), 269-331. MR 0646078 (58:31119)
  • [Tu] E. Turner, Diffeomorphisms of a product of spheres, Invent. Math. 8 (1969), 69-82. MR 0250323 (40:3562)
  • [W] C. Wilkerson, Minimal simplicial groups, Topology 15 (1976), 111-130. MR 0402737 (53:6551)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC: 57R50, 55P62, 57R52, 57R67, 57S05

Retrieve articles in all journals with MSC: 57R50, 55P62, 57R52, 57R67, 57S05


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1994-00496-3
Keywords: Diffeomorphism, isotopy, arithmetic group, homotopy equivalence
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society